Benzo Withdrawal: A Scattered and Anxious Account
After a few terrifying experiences, I recognized that benzos were no longer treating my anxiety but had instead become an unhealthy habit.
I was having a heart attack, and the nearest hospital was at least an hour away. I couldn't breathe. It felt as if someone was stabbing my chest with a switchblade. I had lost the use of my fingers to total numbness. Pains shot up my arms like darts. It was February of 2010 and I was in the middle of nowhere in Baja California, Mexico, for a 26-day yoga certification program.
I worked up the courage to tell my fellow students and teacher what was going on. Some with medical knowledge examined me, and assured me my heart beat felt normal and I was too young and healthy to be experiencing a heart attack, but my mind was warped with panic and did not comprehend their rational explanations. I was 100% certain I needed to see a doctor, so the next day I took a van to the nearest city and saw a cardiologist.
Getting off Klonopin is the last leg of my desired full sobriety.
My ECG and blood tests were normal. It was not a heart attack, but an extreme panic attack from abrupt discontinuation of the 1mg of Ativan (lorazepam) I was taking at the time. Sleeping in a tent by the Pacific Ocean, practicing yoga all day, eating healthy food and living without alcohol or even caffeine, I had decided to not take any Ativan during my duration of the stay. I assumed due to the serenity of the program I would not need it. I was unaware of my physical dependence and that quitting a 1mg a day benzo habit cold turkey could induce such extreme withdrawal symptoms. As advised by the cardiologist and my yoga instructors, I gave in and started taking my meds again as prescribed.
Flash forward to 2013, the most difficult yet cleansing year of my 26 years. Three years and multiple doctors later, my 1mg a day of Ativan dosage had evolved into 4mg of Klonopin (clonazepam) a day, a 2mg swallowed in the morning and another 2mg pretty little pill taken in the evening. In 2013 I stopped drinking, and gave up illegal drugs prior to that. Getting off Klonopin is the last leg of my desired full sobriety. I stopped buying blow, my drug of choice, years ago. Recognizing you have an addiction to a chemical is much easier when purchasing it requires stepping outside, looking both ways for signs of police, and sketchily exchanging cash for a baggie of white powder on a dark street corner; it's a lot harder to recognize when the drugs you are addicted to are prescribed by a kind doctor in a clean office and given to you in stamped pills from a smiling pharmacist in a prescription bottle with official instructions.
I am impatient. I just wanted these pills out of my life, so before trying gradual withdrawal I once again simply stopped taking them cold turkey with naïve determination. I ended up in the ER with seizure symptoms, so I gave in to my doctor's orders to ween off gradually. Over two weeks I reduced my dosage by 1mg. At 3mg a day I found myself lying on the floor of my Brooklyn apartment on my same green yoga mat used in Mexico, curled up in the fetal position crying. My face was covered in red marks and scabs from picking at it, an anxious habit worsened by the withdrawal process. My muscles felt tight and stiff.
While lying on the floor I called my doctor, who suggested if it was this bad there was no shame in going back to 4mg. NO, I told him firmly. If I went back up, the past two weeks of insomnia, frantic spiraling thoughts, the desire to punch my boyfriend, and abrupt panic attacks in public would be for nothing, and I would just have to do it all over again. I was not going back. We met at the middle and agreed that reducing dosage by .5 a week was too rapid for me, and I should stay at 3mg a day for a bit then go down more slowly. I strapped myself in for what would be a long and difficult but necessary process. At times I wanted to call and check myself into a psych ward. At times I wanted to end my relationship with my boyfriend out of pure paranoia, or lash out at friends and family. Other times I simply hid from humans and became a hermit. I tried to breathe, and remembered the withdrawal advice of my meditation teacher (meditation has been crucial in my recovery) “Don't make any sudden moves or decisions, and remember this will pass.”
Research indicates benzodiazepines are meant for short-term use, or how I was originally prescribed them, as an emergency life line when experiencing panic attacks. I'm not anti-psychiatry, but after my experience with the hells of benzo withdrawal it is hard not to feel resentment towards all the doctors over the past six years who have simply upped my dosage as my anxiety and dependence worsened. I will forever be thankful to the doctors who prescribed both myself, and friends SSRIs or other medications that saved souls from the depths of depression and suicide. I wish the beautiful young friends I've seen buried, who took their own lives, had found proper help and were still a phone call away. Oh, how it takes your breath away to take out your phone out of habit to text a friend and remember they can't answer.
I recognized benzos were no longer serving me as a medicine and had become an unhealthy habit when I realized I was even more anxious and depressed at 4mg of Klonopin a day than six years ago, before I initially sought the pills for the occasional panic attack and general anxiety.
One night in particular stands out in memory as a reminder of how terrifyingly dependent my body was to the chemicals. My father was in town visiting, and we were out to dinner at an upscale restaurant, the sort of place I am lucky to dine at only a few times a year for special occasions. I had taken my 2mg morning dose, but realized I had forgotten my Klonopin at home. It was time for the evening dose right as our entrees were brought out, but my little round life saver was sitting in a medicine cabinet in Brooklyn while I was trying to hold a conversation with my father in Manhattan. The withdrawal symptoms kicked in; it had been months since I had gone without my evening dose. Symptoms resembling a heart attack—what I experienced years ago in Mexico—started, and I was unable to speak. My hands went numb and I stuttered as I could not breathe. It was obvious something was happening, I was starting to cry out of panic and humiliation. I explained to my father what was happening, and we wrapped up dinner. He hugged me tight and hailed me a cab I took home to Brooklyn and took my second pill. A tidal wave of relief came over me, I felt like myself again. However I was anxious and upset that my father saw me like that, and that my Klonopin dependency had cut our time short together. I called him, and we discussed at length what I was going through. The good that came of that experience was that I realized I had successfully cut out hard drugs and booze, and now it was time to kick the prescription pill addiction, and I knew I had my family's support.
Rather than running out of the restaurant that night, I am so glad I told my father what was going on. Having your loved ones understand your battles is essential as to not fall into the quicksand of mental isolation.
One night the inevitable happened, and my ex-boyfriend saw me in the depths of withdrawal. It was early in my recovery and I had just reduced my dosage by .5mg for the first time. We were out to dinner with plans to go out and see friends after, and like with my father, I felt a panic attack coming on. I was honest with him about the sensations I was experiencing, and how I just needed to go home and lie down. I prepared myself for a lonely night in the fetal position as he was out enjoying the city. Rather, he let me know he understood, and would much rather be lying in bed holding me, and canceled plans to be by my side. Those are the sort of people you need in your life, if you're lucky enough to find them.
I find great irony that the withdrawal symptoms produce anxiety, depression and panic attacks worse than what drove me to seek treatment and obtain the pills in the first place. There is no shame in seeking help for any mental illness, be it going to the doctor when you first recognize you need help, or six years later realizing you fell too far down the pill-popping path and now need a doctor's help in getting off them. I've read some people experience no benzo withdrawal symptoms; much depends on the length of time you've been taking the drugs and the dosage you've been on. Despite the dramatic flair of wanting to throw all my pills into the garbage, there is also no shame in admitting doctors are right, that a gradual reduction when weening off any benzodiazepine is the safest method.
There is no fairy tale end to this article, only an anxious attempt at a round-up of my experience, which is a very gradual reduction off the pills, as to not end up back in the emergency room, and gratitude to have help and loved ones by my side.